Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 19, 2017, 4:48 PM EDT for New Castle County, Delaware. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 4:48 PM EDT (20:48 UTC)
- Expired
- May 19, 2017, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 64 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WWUS81 KPHI 192048
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
448 PM EDT FRI MAY 19 2017
DEZ001-002-MDZ008-012-NJZ016-021-192130-
Kent-New Castle-Cecil-Kent-Salem-Cumberland-
448 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...NORTH
CENTRAL KENT...NORTHEASTERN KENT...SOUTHEASTERN CECIL...WESTERN
CUMBERLAND AND SOUTHERN SALEM COUNTIES...
At 448 PM EDT, a strong thunderstorm was located over Bohemias Mills,
or over Middletown, moving east at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Bridgeton, Middletown, Greenwich, Cecilton, Shiloh, Warwick,
Sassafras, Mount Pleasant, Woodland Beach, Bohemias Mills, Hancocks
Bridge, Newport Meadows, Port Penn, Hope Creek, Cayots, Fairton,
Cedarville, Seabrook Farms, Rosenhayn and Townsend.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3955 7584 3953 7557 3952 7554 3953 7553
3951 7514 3930 7518 3930 7519 3924 7519
3926 7520 3929 7527 3929 7544 3938 7588
TIME...MOT...LOC 2048Z 279DEG 30KT 3946 7577
$$
CMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 19, 3:35 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 19, 3:35 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
335 PM EDT Fri May 19 2017
.SYNOPSIS...
A cold front will cross our area this afternoon and early tonight.
High pressure across Canada will then build over the area for the
weekend. Low pressure will move into the upper Great Lakes region
Sunday and cause a slow moving front to affect our weather Sunday
night and Monday. More high pressure will develop across the area
next Tuesday. Another disturbance will arrive for Wednesday and
affect the weather through Thursday. This will be followed by
another possible disturbance at the end of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cold front lies from northern and central NY and extends back
through central and western PA. This front continues to propagate to
the south and east, and will work its way south through the region
this evening. Behind the front is an area of Canadian high pressure
with a much cooler and dryer airmass. Hot and humid conditions early
this evening will gradually be replaced with from north to south
with a much more seasonable airmass during the overnight hours.
As a result of the heat and humidity, SB CAPE currently 2500-3000
J/kg across SE PA, southern NJ, MD, and DE and 1500-2000 J/kg CAPE
across central and northwest NJ and the Poconos. Along with a Lifted
Index as low as -5C, and a Showalter index as low as -3C shows the
potential for thunderstorm development this afternoon as that front
pushes south through the region. Highest 0-6 km bulk shear lies
across western NY and far northwest PA, generally 35-45 KT, and for
the local forecast area, generally 20-25 kt.
Showers and thunderstorms developing ahead of that front across much
of the Ohio Valley and into the Mid-Atlantic states and will track
east. Best chances for convection will be across southeast PA,
southern NJ, MD, and DE. Will carry likely PoPs for those areas, and
generally slight chance to chance elsewhere. Locally heavy rain,
frequent lightning, and potentially damaging winds are biggest
threats into this evening.
Showers and thunderstorms taper off from north to south this
evening. High pressure begins to nose into the Northeast U.S. after
midnight tonight, and this will help suppress any precip to the
south as well. Based on the latest guidance, possible for showers to
linger across southern DE and southern portions of NE MD into
daybreak Saturday, so will keep at least slight chance PoPs for
those areas well through the night.
Cooler night on tap for much of the CWA, but especially to the north
of I-78, where lows will drop into the 40s and 50s. For the rest of
the region, expect temperatures about 10 degrees cooler than
Thursday night, generally upper 50s to low 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure builds to the south and east and parks itself south of
Long Island throughout the day Saturday. Generally dry conditions,
but the resulting easterly flow at 10-15 MPH, and slightly stronger
near the coasts, from where the high will be situated will result in
a cloudy day with much cooler temperatures. Highs should get to
around 70 inland, but right along the coast, highs will range from
the low to mid 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overview...The period begins with surface high pressure flexing
southward from Quebec. The high will be with us through the day on
Sunday, but weaken Sunday night. On Monday, a surface low will drift
into Ontario, first tracking across the Great Lakes. Both a warm
front and cold front, associated with this low, will be in play for
the Eastern Seaboard. Both fronts will move off the coast Monday
night allowing high pressure to build in across the region on
Tuesday. Another surface low will track into the Great Lakes region
Tuesday night and Wednesday. As this low tracks into Quebec, a warm
front/cold front will move through the region and should be near or
just off the coast Thursday morning. Another frontal system is
possible late in the week. Tough to pinpoint any timing at this
point, but Friday into the Memorial Day weekend looks unsettled as
mid-level troffing is favored across the eastern U.S.
Temperatures...For comparison, normals for Philadelphia are in the
mid 50s and mid 70s. Temps across the area will be several degrees
below normal on Sunday, a couple degrees above normal on Monday, and
about normal Tuesday through Friday.
Precipitation...There will be about a 24 hour stretch from Sunday
night to Monday night with POPS painted in the grids. General
amounts in the 0.50 to 1.00 range cannot be ruled out. There will be
a convective contribution, so some higher amounts are certainly
possible. We should dry out Tuesday, before another shot of rain
Wednesday into Thursday. Another s/w rotating around the mid-
level trof is forecast for late Friday or just outside this 7
day forecast period.
Winds...Outside of gusty winds possible in and near any
thunderstorms that develop, winds during the period will be 20
mph or less.
Impacts...Widespread impacts are not expected through the period.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Cold front works its way south through the airspace tonight, and
then high pressure builds south late tonight through Saturday.
This evening (through 06Z)...Sct-numerous SHRA/TSRA through this
evening. Though a VFR forecast, possible for brief, localized IFR
conditions should a thunderstorm pass over an airfield. Will TEMPO
TSRA in the TAFs through 00-02Z.
Tonight (06Z-12Z)...VFR as SHRA/TSRA taper off. N winds immediately
behind the passage of the front, then become NE through the
overnight at 8-12 KT.
Saturday...VFR. BKN-OVC deck at or around 5000 ft. E winds 10-15 KT.
20 KT gusts possible at KACY.
OUTLOOK...
Saturday night and Sunday...Mainly VFR. East to southeast winds.
Sunday night through Monday night...Lower CIGS/VSBYS likely in
showers and thunderstorms. Southeast to south winds Sunday night
becoming southwest on Monday, and northwest on Monday night.
Tuesday...Mainly VFR. North winds in the morning, becoming southeast
later in the day.
Wednesday...MVFR likely in showers and/or thunderstorms.
Southeast winds.
&&
.MARINE...
This evening...Showers and thunderstorms, likely to affect DE and
southern NJ ocean waters, as well as DE Bay, and scattered showers
and thunderstorms for northern NJ ocean waters. Expect frequent
lightning, heavy rain, and gusty winds. Storm taper off around might
tonight. Sub-SCA conditions.
Tonight...SCA conditions develop on DE ocean and southern NJ ocean
waters late tonight as E winds increase to 15-20 KT with gusts up to
25 KT. Seas build to around 5 ft.
Saturday...SCA conditions on all ocean waters and on Lower DE Bay
for E winds 15-20 KT with gusts up to 25 KT. Conditions will be just
short of SCA levels on Upper DE Bay.
OUTLOOK...
Saturday night and Sunday...SCA conditions possible across the
southern ocean waters. No precipitation expected. Southeast winds
gusting to 20 kt at times.
Sunday night through Monday night...SCA conditions possible into
Monday. Showers and thunderstorms possible. Southeast winds to 20 kt
Sunday night, becoming southwest Monday with decreasing speeds, and
northwest on Monday night.
Tuesday...Sub-SCA conditions. Northwest winds at or below 15 kt
becoming southeast.
Wednesday...Sub-SCA conditions. Southeast winds at or below 15 kt. A
chance of showers and/or thunderstorms.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
ANZ452>455.
Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ431-
450-451.
&&
Synopsis...Kruzdlo
Near Term...MPS
Short Term...MPS
Long Term...Kruzdlo
Aviation...Kruzdlo/MPS
Marine...Kruzdlo/MPSHazardous weather outlook, May 19, 3:13 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 313 PM EDT Fri May 19 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-201915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 313 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-201915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 313 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 3:48 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Mount Holly NJ
348 PM EDT FRI MAY 19 2017
DEZ001-MDZ008-012-PAZ101-102-192030-
New Castle-Cecil-Kent-Western Chester-Eastern Chester-
348 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEW CASTLE...
NORTHEASTERN KENT...CECIL AND SOUTHWESTERN CHESTER COUNTIES...
At 347 PM EDT, a strong thunderstorm was located over Rock Springs,
or 11 miles north of Havre De Grace, moving southeast at 40 mph.
Winds up to 50 mph and pea sized hail are possible with this storm.
Locations impacted include...
Wilmington, Newark, Middletown, Elkton, Havre De Grace, Calvert,
Elsmere, New Castle, Oxford, North East, Rising Sun, Delaware City,
Charlestown, Newport, Cecilton, Glen Roy, Blake, Stanton, Glasgow and
Bohemias Mills.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3972 7614 3974 7612 3973 7610 3980 7604
3973 7554 3965 7557 3962 7561 3959 7560
3930 7574 3946 7600 3952 7598 3955 7603
3955 7609 3972 7623
TIME...MOT...LOC 1947Z 294DEG 36KT 3971 7615
CMSSpecial weather statement, May 19, 3:53 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
353 PM EDT FRI MAY 19 2017
NJZ020-026-192030-
Coastal Ocean-Ocean-
353 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OCEAN COUNTY...
At 353 PM EDT, a strong thunderstorm was located over Barnegat, or 15
miles south of Toms River, moving southeast at 25 mph.
Winds up to 50 mph and nickel size hail are possible with this storm.
Locations impacted include...
Barnegat, Surf City, Beach Haven West, Manahawkin, Ocean Acres and
Waretown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3970 7418 3971 7413 3970 7413 3969 7419
3966 7418 3969 7414 3964 7418 3968 7420
3966 7422 3962 7419 3965 7423 3963 7426
3959 7423 3961 7420 3958 7423 3970 7438
3984 7423 3977 7410
TIME...MOT...LOC 1953Z 310DEG 20KT 3973 7424
CMSSpecial weather statement, May 19, 4:03 PM EDT, 45 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 403 PM EDT FRI MAY 19 2017 NJZ017>019-022-027-192030- Northwestern Burlington-Camden-Atlantic-Southeastern Burlington-Gloucester- 403 PM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...SOUTHERN CAMDEN...EAST CENTRAL GLOUCESTER AND SOUTHEASTERN BURLINGTON COUNTIES... At 402 PM EDT, a strong thunderstorm was located over Chesilhurst, or 18 miles southeast of Gloucester City, moving east at 20 mph. Another strong thunderstorm is located 5 miles east of Glassboro, also moving east at 20 mph. Winds up to 40 mph and nickel size hail are possible with these storms. Locations impacted include... Glassboro, Hammonton, Pitman, Clayton, Berlin, Shamong, Egg Harbor City, Chesilhurst, Atco, Sicklerville, Wharton State Forest, Williamstown, Elwood-Magnolia, Atsion, Batsto, Turnersville, Monroe Township, Pine Hill, Clementon and Folsom. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3970 7513 3980 7509 3979 7449 3949 7460 TIME...MOT...LOC 2002Z 285DEG 17KT 3973 7484 CMS
Special weather statement, May 19, 4:40 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
440 PM EDT FRI MAY 19 2017
MDZ008-012-192115-
Cecil-Kent-
440 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 439 PM EDT, a strong thunderstorm was located near Betterton, or 7
miles southeast of Aberdeen Proving Ground, moving east at 20 mph.
Winds up to 50 mph and nickel size hail are possible with this storm.
Locations impacted include...
Cecilton, Betterton, Warwick, Sassafras, Massey, Kennedyville and
Galena.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3934 7616 3933 7614 3934 7614 3937 7611
3937 7606 3943 7599 3945 7578 3926 7576
3932 7618
TIME...MOT...LOC 2039Z 272DEG 16KT 3941 7601
CMSSpecial weather statement, May 19, 4:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
448 PM EDT FRI MAY 19 2017
DEZ001-002-MDZ008-012-NJZ016-021-192130-
Kent-New Castle-Cecil-Kent-Salem-Cumberland-
448 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...NORTH
CENTRAL KENT...NORTHEASTERN KENT...SOUTHEASTERN CECIL...WESTERN
CUMBERLAND AND SOUTHERN SALEM COUNTIES...
At 448 PM EDT, a strong thunderstorm was located over Bohemias Mills,
or over Middletown, moving east at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Bridgeton, Middletown, Greenwich, Cecilton, Shiloh, Warwick,
Sassafras, Mount Pleasant, Woodland Beach, Bohemias Mills, Hancocks
Bridge, Newport Meadows, Port Penn, Hope Creek, Cayots, Fairton,
Cedarville, Seabrook Farms, Rosenhayn and Townsend.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3955 7584 3953 7557 3952 7554 3953 7553
3951 7514 3930 7518 3930 7519 3924 7519
3926 7520 3929 7527 3929 7544 3938 7588
TIME...MOT...LOC 2048Z 279DEG 30KT 3946 7577
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:02 AM EDT | Small Craft Advisory | PHI | 65 hr | |
| May 19, 3:53 PM EDT | Special Weather Statement | PHI | Ocean | 37 min |
| May 19, 3:55 PM EDT | Special Marine Warning | PHI | 65 min | |
| May 19, 4:03 PM EDT | Special Weather Statement | PHI | Camden | 27 min |
| May 19, 4:57 PM EDT | Special Marine Warning | PHI | 93 min | |
| May 19, 5:01 PM EDT | Special Marine Warning | PHI | 59 min | |
| May 19, 5:48 PM EDT | Special Marine Warning | PHI | 87 min | |
| May 19, 3:48 PM EDT | Special Weather Statement | PHI | Cecil | 42 min |
| May 19, 4:21 PM EDT | Severe Thunderstorm Warning | PHI | Cecil | 24 min |
| May 19, 4:40 PM EDT | Special Weather Statement | PHI | Kent | 35 min |
| May 19, 5:12 PM EDT | Special Weather Statement | PHI | Kent | 48 min |
| May 19, 7:58 PM EDT | Special Weather Statement | PHI | Queen Anne's, Talbot | 62 min |
| May 19, 5:24 PM EDT | Special Weather Statement | PHI | Kent | 36 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.